Session Time: 11:15am-12:45pm
Location: Research Hub - Kiosk 6
Disclosures: Gaurish A. Soni, DO: Nothing to disclose
Case Description: 55-year-old male with medical history of diabetes mellitus, atrial fibrillation, congestive heart failure, chronic obstructive pulmonary disease on O2, and chronic back pain on opioids who was found unresponsive on the floor by his significant other. He recently picked up a new prescription of Oxycodone 2 days prior. After counting his pills, he ingested 24 tablets of Oxycodone 30 mg over that 48-hour period. Intranasal and IV Narcan given, after which he woke up but became unresponsive again in ED. Hypotension and acute respiratory failure ensued, requiring intubation and ICU transfer. Medical course included severe shock and multi-organ failure. Upon awakening, the patient was unable to move his legs and MRI Spine revealed increased cord signal from T4 to conus. Patient was diagnosed with acute thoracic myelopathy due to ischemia of the spinal cord. He received steroids and was eventually discharged to acute inpatient rehabilitation.
Setting: Acute Inpatient Rehabilitation at Academic Institution
Patient: 55 year old male
Assessment/Results: After 3-day course of high-dose steroids, patient started on prednisone and PM&R accepted him into acute rehab. Patient progressed from total dependence in major functional measures to being discharged to home being modified independent at the wheelchair level requiring family assist with transfers.
Discussion: Transverse myelitis (TM) is a well-known inflammatory condition that can be rapidly debilitating. There is scarce literature evidencing cases of opioid overdose leading to TM. One case showed intravenous heroin having a rare association with developing TM. With the increasing focus on the opioid epidemic, this case supplements the importance of potential adverse effects of narcotics.
Conclusion: Opioid addiction is common in patients with chronic pain, especially those with multiple back surgeries and/or Failed Back Surgery Syndrome. This case exemplifies another danger of opioids with its effects on the spinal cord, playing a part in the patient’s development of transverse myelitis.
Level of Evidence: Level V
To cite this abstract in AMA style:Soni GA, Hanyu-Deutmeyer A, Ghuman A, Aliga N. A Case of Accidental Opioid Overdose Leading to Transverse Myelitis [abstract]. PM R. 2019; 11(S2)(suppl 2). https://pmrjabstracts.org/abstract/a-case-of-accidental-opioid-overdose-leading-to-transverse-myelitis/. Accessed November 28, 2022.
« Back to AAPM&R Annual Assembly 2019
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/a-case-of-accidental-opioid-overdose-leading-to-transverse-myelitis/